Alert archive / Puerto Rico / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 3, NWS JSJ

July 31, 2010

NWS JSJ issued this severe thunderstorm warning at Jul 31, 2010, 1:06 PM CDT. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2010, 1:06 PM CDT (18:06 UTC)
Expired
Jul 31, 2010, 1:45 PM CDT
In force
39 min
Issued by
NWS JSJ
Area
Storm-based polygon

The radar

The San Juan radar (TJUA), 109 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

392 
WUCA52 TJSJ 311806
SVRSJU
PRC011-083-093-097-311845-
/O.NEW.TJSJ.SV.W.0003.100731T1806Z-100731T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
206 PM AST SAT JUL 31 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANASCO MUNICIPALITY IN PUERTO RICO...
  THIS INCLUDES THE CITY OF ANASCO...
  LAS MARIAS MUNICIPALITY IN PUERTO RICO...
  MARICAO MUNICIPALITY IN PUERTO RICO...
  MAYAGUEZ MUNICIPALITY IN PUERTO RICO...

* UNTIL 245 PM AST

* AT 201 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM LOCATED OVER MAYAGUEZ...LAS MARIAS AND MARICAO 
AND WAS NEARLY STATIONARY. THIS STORM WILL CONTINUE TO AFFECT THESE 
AREAS THROUGH 245 PM. STRONG WIND GUSTS TO 60 MPH...HAIL AND 
FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 1821 6715 1825 6717 1829 6713 1825 6703
      1817 6699
TIME...MOT...LOC 1803Z 180DEG 0KT 1814 6701

$$

BCS
1 follow-up statement
881 
WWCA52 TJSJ 311840
SVSSJU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
240 PM AST SAT JUL 31 2010

PRC011-083-093-097-311850-
/O.EXP.TJSJ.SV.W.0003.000000T0000Z-100731T1845Z/
MARICAO PR-LAS MARIAS PR-MAYAGUEZ PR-ANASCO PR-
240 PM AST SAT JUL 31 2010

...THE SEVERE THUNDERSTORM WARNING FOR ANASCO...MAYAGUEZ...LAS MARIAS
AND MARICAO MUNICIPALITIES WILL EXPIRE AT 245 PM AST...

THE THUNDERSTORM HAS WEAKENED AND MOVED OUT OF THE WARNED AREA.

LAT...LON 1821 6715 1825 6717 1829 6713 1825 6703
      1817 6699
TIME...MOT...LOC 1840Z 180DEG 0KT 1814 6701

$$

ROSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 10:39 AM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 31, 10:39 AM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN JUAN PR
1139 AM AST SAT JUL 31 2010

.UPDATE...EXPECT A MIXTURE OF SUNSHINE AND A FEW CLOUDS ACROSS THE
LOCAL ISLANDS THIS AFTERNOON. ISOLATED SHOWERS OR A THUNDERSTORM
ARE POSSIBLE...MAINLY OVER THE CENTRAL AND WESTERN INTERIOR AND
SOUTHWEST SECTIONS OF PUERTO RICO. INHERITED SHORT TERM GRIDS AND
ZFP HAD A GOOD HANDLE ON EXPECTED CONDITIONS FOR THIS AFTERNOON
AND DID NOT SEND A ZFP UPDATE. FOR THE COASTAL WATERS...MADE A
COUPLE OF MINOR ALTERATIONS...MAINLY TO LOWER THE SEAS A BIT FOR
THIS AFTERNOON...OTHERWISE NO CHANGES.

&&

.AVIATION...EXPECT PREVAILING VFR CONDITIONS ACROSS THE LOCAL
ISLANDS AND AT ALL LOCAL TAF SITES THROUGH TONIGHT. HOWEVER...
BRIEF MVFR CONDITIONS ARE POSSIBLE OVER CENTRAL AND WESTERN
INTERIOR AND SOUTHWEST SECTIONS OF PUERTO RICO THROUGH ABOUT
31/22Z.

REMAINDER BELOW UNCHANGED FROM THE MIDNIGHT SHIFT.

&&

.PREV DISCUSSION... /ISSUED 427 AM AST SAT JUL 31 2010/

SYNOPSIS...AT UPPER LEVELS...A TUTT LOW PERSISTS NORTHEAST OF THE
AREA AND EXTENDS SOUTHWEST THROUGH THE MONA PASSAGE. AS THE LOW
DRIFTS SOUTHWEST TOWARD THE DOMINICAN REPUBLIC TUESDAY...ANOTHER
LOW DIVES SOUTHWEST TO OVER SOUTHERN FLORIDA THURSDAY...WHICH
CAUSES HIGH PRESSURE TO BUILD OVER THE LOCAL AREA. A TROUGH
EXTENDS WEST OUT OF THE TUTT LOW OVER THE WEEKEND...BUT RIDGING
CONTINUES EAST-WEST OVER THE CARIBBEAN AND THEN NORTH OVER FLORIDA.

AT MID LEVELS...A TROUGH EXTENDS DUE SOUTH OVER HISPANIOLA AND
DIVIDES HIGH PRESSURE INTO TWO CENTERS...ONE OVER THE WEST CENTRAL
ATLANTIC AND ONE OVER MOBILE ALABAMA. WEAK LOW PRESSURE RESIDES IN
THE TROPICAL ATLANTIC. HIGH PRESSURE BUILDS OVER THE WESTERN
ATLANTIC AT 30 NORTH DURING THE WEEK. A TROUGH OUT OF THE TROPICAL
ATLANTIC RACES OVER THE LOCAL AREA NEXT SATURDAY.

AT LOWER LEVELS...HIGH PRESSURE IN THE CENTRAL ATLANTIC NEAR 45
NORTH EXTENDS SOUTHWEST ACROSS THE BAHAMA ISLANDS AND FLORIDA. LOW
PRESSURE IS FOUND IN THE SOUTHERN CARIBBEAN SEA. THE HIGH BUILDS
THROUGH MONDAY AND THEN SINKS SOUTH AND WEAKENS DURING THE
UPCOMING WEEK AND INTO THE FOLLOWING WEEK. A TROUGH IN THE
EASTERN CARIBBEAN SOUTH OF HISPANIOLA WILL CONTINUE WEST TODAY. A
TROPICAL WAVE SOUTH OF PUERTO RICO WILL HAVE LITTLE EFFECT ON THE
LOCAL AREA. A SECOND WAVE WILL PASS THROUGH ON MONDAY...A
PERTURBATION WILL FOLLOW TUESDAY NIGHT. ANOTHER GROUP OF WAVES
WAVE WILL MOVE THROUGH THE LOCAL AREA THURSDAY NIGHT THROUGH
SATURDAY ACCOMPANIED BY A WIND SURGE THAT WILL REMAIN MAINLY NORTH
OF THE AREA ACCORDING TO THE PRESENT MODEL SOLUTIONS.

DISCUSSION...THE 00Z SOUNDING SHOWED CONSIDERABLE MOISTURE
CONCENTRATED IN THE LOWEST LAYERS OF THE ATMOSPHERE AND A
PRECIPITABLE WATER OF 1.9 INCHES. RADAR SHOWED SHOWERS ON OR NEAR
BOTH SOUTH AND NORTH COASTS OF PUERTO RICO EARLIER THIS EVENING
AND ALSO EXTENDING WEST SOUTHWEST FROM JUST SOUTH OF SAINT CROIX.
WINDSAT DATA FROM 31/0138Z SHOWED A TROUGH SOUTH OF
HISPANIOLA NEAR 69 OR 70 WEST. A TROPICAL WAVE IS SOUTH OF THE
AREA AND THE GFS SHOWS A WEAK LOW JUST NORTH OF VENEZUELA. DRIER
AIR IS MOVING IN OVER PUERTO RICO AT THE MOMENT AND SOUNDER DATA
SHOWED 1.7 INCHES AT 0730Z. EXPECT SOME THUNDERSTORMS TO FORM IN
THE WEST AGAIN...BUT OVER ALL SHOWER ACTIVITY SHOULD BE WEAKER
WITH LESS COVERAGE THAN YESTERDAY. AT THIS TIME CONDITIONS REMAIN
RELATIVELY DRY THROUGH SUNDAY EVENING...BUT BOTH GFS AND ECMWF
BRING IN MORE MOISTURE AFTER 00Z MONDAY. AT PRESENT THE GFS BRINGS
IN CONSIDERABLY MORE MOISTURE OVER A LONGER PERIOD OF TIME THROUGH
A DEEPER LAYER OF THE ATMOSPHERE THAN THE ECMWF...BUT THE ECMWF
SHOWS MORE MOISTURE OVER A WIDER AREA AT 850 MB SUNDAY NIGHT
THROUGH FRIDAY AND BOTH MODELS BRING 35 TO 40 KNOT WINDS TO THE
AREA...MAINLY NORTH AND NORTHEAST...THURSDAY THROUGH FRIDAY NIGHT
AS A STRONG WAVE MOVES THROUGH. CURRENTLY THAT WAVE IS NEAR 21
WEST AND THE CONVECTION ASSOCIATED WITH IT HAS DIMINISHED SINCE
30/15Z. BOTH MODELS SHOW TROPICAL CYCLONE DEVELOPMENT...BUT ONLY
SPORADICALLY. CONSENSUS IS THAT A STRONG WAVE OR GROUP OF WAVES
WILL PASS THROUGH THE AREA WEDNESDAY NIGHT THROUGH FRIDAY NIGHT OR
SATURDAY. AT PRESENT STRONGEST WINDS AND HEAVIEST RAINS APPEAR TO
BE NORTH OF THE AREA FRIDAY...BUT GREAT UNCERTAINTY STILL EXISTS.
MOISTURE MAY LINGER THROUGH NEXT WEEKEND.

AVIATION...
VFR CONDITIONS WILL PREVAIL AT ALL TAF SITES THROUGH THE FORECAST
PERIOD. FOR THIS AFTERNOON...SEA BREEZES CONVERGENCE WILL HELP TO
PRODUCE LOCALIZED SHRA ACTIVITY ACROSS PORTIONS OF THE INTERIOR
AND WESTERN PR. THIS ACTIVITY WILL AFFECT THE FLIGHT AREA ACROSS
TJMZ FROM 31/18Z TO 31/21Z...PRODUCING BRIEF MVFR CONDS AND
MOUNTAIN OBSCURATIONS. SURFACE WINDS WILL REMAIN FROM THE EAST AT
10 TO 15 KNOTS...WITH HIGHER GUSTS NEAR SHRA.

MARINE...AS STRONGER WAVE APPROACHES THE AREA LATER NEXT WEEK
SEAS WILL INCREASE...SOME TO SMALL CRAFT ADVISORY LEVELS IN THE
EAST AND SOUTH. OTHERWISE SEAS SHOULD REMAIN BELOW 7 FEET AND
WINDS BELOW 22 KNOTS EXCEPT FOR BRIEF EXCURSIONS DURING
THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  90  79  90  79 /  10  20  20  30
STT  91  80  90  81 /  10  20  20  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&
Hazardous weather outlook, Jul 31, 5:26 AM CDT, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
626 AM AST SAT JUL 31 2010

AMZ710>745-PRZ001>013-011030-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
626 AM AST SAT JUL 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOR EARLY NEXT WEEK...AN INCREASE IN MOISTURE AND FAVORABLE UPPER
LEVEL ATMOSPHERIC CONDITIONS WILL ENHANCE THE CHANCES OF STRONG
CONVECTION ACROSS PUERTO RICO AND THE LOCAL ISLANDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-011030-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
626 AM AST SAT JUL 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOR EARLY NEXT WEEK...AN INCREASE IN MOISTURE AND FAVORABLE UPPER
LEVEL ATMOSPHERIC CONDITIONS WILL ENHANCE THE CHANCES OF STRONG
CONVECTION ACROSS THE ISLANDS AND SURROUNDING WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 12:23 PM CDTSpecial Marine WarningJSJ22 min
Jul 31, 1:31 PM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Severe Thunderstorm Warnings in Puerto Rico, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.